Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 23, NWS Elko, NV

July 10, 2016Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jul 10, 2016, 3:01 AM PDT for Elko County, White Pine County, Nevada. It took effect at Jul 10, 2016, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2016, 3:01 AM PDT (10:01 UTC)
In effect from
Jul 10, 2016, 12:00 PM PDT
Expired
Jul 10, 2016, 9:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS75 KLKN 101001
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
301 AM PDT SUN JUL 10 2016

NVZ031-038-101815-
/O.NEW.KLKN.WI.Y.0023.160710T1900Z-160711T0400Z/
/O.NEW.KLKN.FR.Y.0002.160711T0700Z-160711T1500Z/
NORTHERN ELKO COUNTY-SOUTHWESTERN ELKO COUNTY-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN
301 AM PDT SUN JUL 10 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING. A
FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT MONDAY. 

* TIMING...WIND SPEEDS WILL QUICKLY INCREASE AROUND NOON AND
  CONTINUE UNTIL SUNSET. AFTER MIDNIGHT TEMPERATURES WILL FALL
  INTO THE LOWER TO MID 30S FOR AREAS OF FROST.

* WINDS...WEST WINDS 20 TO 35 MPH WILL BE COMMON WITH GUSTS TO 
  45 MPH.

* TEMPERATURE...AREAS OF FROST IS EXPECTED MONDAY MORNING WITH LOW
  TEMPERATURES IN THE LOWER TO MID 30S.

* IMPACTS...STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS,
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND MOTORCYCLES. INTERSTATE
  80 WILL BE IMPACTED. AFTER MIDNIGHT...TAKE EXTRA CAUTION TO
  PROTECT SENSITIVE OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NVZ035-037-101815-
/O.NEW.KLKN.FR.Y.0002.160711T0700Z-160711T1500Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
301 AM PDT SUN JUL 10 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
MONDAY. 

* TEMPERATURE...AREAS OF FROST IS EXPECTED MONDAY MORNING WITH LOW
  TEMPERATURES IN THE LOWER TO MID 30S.

* IMPACTS...AFTER MIDNIGHT...TAKE EXTRA CAUTION TO PROTECT
  SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NVZ033-034-039-101815-
/O.NEW.KLKN.WI.Y.0023.160710T1900Z-160711T0400Z/
SOUTHEASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...SILVER ZONE PASS...WEST WENDOVER...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS...WELLS...
RUBY VALLEY...PEQUOP SUMMIT
301 AM PDT SUN JUL 10 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL QUICKLY INCREASE AROUND NOON AND
  CONTINUE UNTIL SUNSET. AFTER MIDNIGHT TEMPERATURES WILL FALL
  INTO THE LOWER TO MID 30S FOR AREAS OF FROST.

* WINDS...WEST WINDS 20 TO 35 MPH WILL BE COMMON WITH GUSTS TO 
  50 MPH.

* IMPACTS...STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS,
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND MOTORCYCLES. INTERSTATE
  80 WILL BE IMPACTED. AFTER MIDNIGHT...TAKE EXTRA CAUTION TO
  PROTECT SENSITIVE OUTDOOR PLANTS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
736 
WWUS75 KLKN 101813
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1113 AM PDT SUN JUL 10 2016

NVZ031-038-111100-
/O.CON.KLKN.WI.Y.0023.160710T1900Z-160711T0400Z/
/O.CON.KLKN.FR.Y.0002.160711T0700Z-160711T1500Z/
NORTHERN ELKO COUNTY-SOUTHWESTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...CARLIN
1113 AM PDT SUN JUL 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT MONDAY...

* WINDS...WEST WINDS 20 TO 35 MPH WILL BE COMMON WITH GUSTS TO 
  45 MPH.

* TEMPERATURE...AREAS OF FROST IS EXPECTED MONDAY MORNING WITH
  LOW TEMPERATURES IN THE LOWER TO MID 30S. 

* IMPACTS...STRONG WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES AND
  MOTORCYCLES. INTERSTATE 80 WILL BE IMPACTED. AFTER MIDNIGHT...TAKE
  EXTRA CAUTION TO PROTECT SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NVZ035-037-111100-
/O.CON.KLKN.FR.Y.0002.160711T0700Z-160711T1500Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
1113 AM PDT SUN JUL 10 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT MONDAY...

* TEMPERATURE...AREAS OF FROST IS EXPECTED MONDAY MORNING WITH 
  LOW TEMPERATURES IN THE LOWER TO MID 30S. 

* IMPACTS...AFTER MIDNIGHT...TAKE EXTRA CAUTION TO PROTECT 
  SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NVZ033-034-039-110400-
/O.CON.KLKN.WI.Y.0023.160710T1900Z-160711T0400Z/
SOUTHEASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
WELLS...PEQUOP SUMMIT
1113 AM PDT SUN JUL 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...WEST WINDS 20 TO 35 MPH WILL BE COMMON WITH GUSTS TO 
  50 MPH.

* IMPACTS...STRONG WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES AND 
  MOTORCYCLES. INTERSTATE 80 WILL BE IMPACTED. AFTER 
  MIDNIGHT... TAKE EXTRA CAUTION TO PROTECT SENSITIVE OUTDOOR 
  PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
891 
WWUS75 KLKN 110339
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
839 PM PDT SUN JUL 10 2016

NVZ031-038-111500-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-160711T0400Z/
/O.CON.KLKN.FR.Y.0002.160711T0700Z-160711T1500Z/
NORTHERN ELKO COUNTY-SOUTHWESTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...CARLIN
839 PM PDT SUN JUL 10 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT MONDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... 

BREEZY NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
CONTINUE INTO THE EVENING HOURS. A FEW OF THE WINDIER LOCALES WILL
SEE WIND GUSTS TO 45 MPH. WITH THE MAJORITY OF THE SITES IN ELKO
COUNTY SEEING WINDS BELOW ADVISORY CRITERIA, THE WIND ADVISORY IS
BEING ALLOWED TO EXPIRE AT 9 PM PDT.

* TEMPERATURE...AREAS OF FROST IS EXPECTED MONDAY MORNING WITH 
  LOW TEMPERATURES IN THE LOWER TO MID 30S.

* IMPACTS...AFTER MIDNIGHT...TAKE EXTRA CAUTION TO PROTECT
  SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NVZ033-034-039-110445-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-160711T0400Z/
SOUTHEASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
WELLS...PEQUOP SUMMIT
839 PM PDT SUN JUL 10 2016

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

BREEZY NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
CONTINUE INTO THE EVENING HOURS. A FEW OF THE WINDIER LOCALES WILL
SEE WIND GUSTS TO 45 MPH. WITH THE MAJORITY OF THE SITES IN ELKO
COUNTY SEEING WINDS BELOW ADVISORY CRITERIA, THE WIND ADVISORY IS
BEING ALLOWED TO EXPIRE AT 9 PM PDT.

$$

NVZ035-037-111500-
/O.CON.KLKN.FR.Y.0002.160711T0700Z-160711T1500Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
839 PM PDT SUN JUL 10 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT MONDAY...

* TEMPERATURE...AREAS OF FROST IS EXPECTED MONDAY MORNING WITH 
  LOW TEMPERATURES IN THE LOWER TO MID 30S. 

* IMPACTS...AFTER MIDNIGHT...TAKE EXTRA CAUTION TO PROTECT 
  SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jul 9, 7:41 PM PDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 7:41 PM PDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
741 PM PDT Sat Jul 9 2016

.SYNOPSIS...A strong low pressure system will move across
northern Nevada tonight and Sunday bringing strong gusty winds and
much cooler temperatures, along with showers and thunderstorms
across the far north. High pressure returns on Tuesday for a
warming trend and a return to summerlike temperatures.

&&

.UPDATE FIRE WEATHER DISCUSSION...Relative humidity values
continue to climb across fire zones 467-469...although winds are
still gusting pretty strong at 25-30 mph. As a result...the Red
Flag Warnings for these zones will be allowed to expire. The Red
Flag Warning for fire zone 455 will continue through the night.
Updated text products will be sent shortly.

&&

.PREV DISCUSSION... /ISSUED AT 528 PM /

UPDATE...Did a quick update as there were a few lightning strikes
noted across south-central Elko county. Near term HRRR is showing
some convective activity over the aforementioned area, with
diminishing showers and storms after 04Z this evening. Products
will be sent soon.

PREV DISCUSSION... /ISSUED AT 250 PM /

SHORT TERM...tonight through monday. A strong upper low currently
along the Pacific Northwest coast will move inland tonight and
Sunday. The center of this system will move across Oregon and
Idaho but will bring gusty winds, much cooler temperatures, and
showers and thunderstorms to far northern NV. High temperatures
across northern NV on Sunday will be around 15 degrees cooler than
today and 5 to 10 degrees cooler across central NV. Lows Monday
morning will be rather nippy with mid to upper 30s commonplace
with a few higher elevation valley in northern Elko county dipping
to freezing or a little below. Dry with light winds on Monday with
temperatures beginning to rebound.

LONG TERM...Monday night through next Saturday. Dry conditions
expected across the cwa through the long term period. Below normal
temperatures Monday night and Tuesday as a weak trough passes by
north of Nevada. Near-normal temperatures Tuesday night and
Wednesday as zonal flow sets up across the west. Afternoon wind
gusts pick up Friday and again on Saturday as trough energy moves
in along the west coast. Temperatures Friday and Saturday remain a
few degrees above normal in the southwest flow aloft. Should see
some afternoon cumulus clouds develop over portions of northern
Nevada Friday afternoon...then over most of northern and central
Nevada Saturday afternoon due to increasing moisture and
instability. Isolated dry thunderstorms are possible Saturday
afternoon across northern and portions of central Nevada.

AVIATION...VFR conditions through the weekend with the primary
concern being gusty late morning through early evening winds.

FIRE WEATHER...Gusty post frontal winds on Sunday across central
NV and portions of eastern NV combined with low RH will create
critical fire weather conditions. Therefore issued a Red Flag
Warning for fire weather zones 454, 457, and 470 from noon to 10
pm Sunday. Also extended the Red Flag Warning for fire weather
zone 455 until 10 pm Sunday. Conditions in 455 will become non-
critical tonight but become critical again Sunday afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from noon to 10 PM PDT Sunday for Central
Lander and Eureka Counties-Eastern Elko County-Northern Nye
County/Lander and Eureka Counties South of Highway 50.

Red Flag Warning until 10 PM PDT Sunday for White Pine County.

&&

84/84

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:01 AM PDTFrost AdvisoryLKNElko, Eureka, Lander, White Pine29 hr
Jul 10, 4:13 PM PDTSpecial Weather StatementLKN32 min

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.